Vasospastic angina in a patient with hyperthyroidism


CANPOLAT U. , Sunman H., Gurses K. M. , AYTEMİR K.

HERZ, vol.37, no.5, pp.570-572, 2012 (Journal Indexed in SCI) identifier identifier identifier

  • Publication Type: Article / Article
  • Volume: 37 Issue: 5
  • Publication Date: 2012
  • Doi Number: 10.1007/s00059-011-3572-y
  • Title of Journal : HERZ
  • Page Numbers: pp.570-572
  • Keywords: Thyrotoxicosis, Coronary spasm, Angina pectoris, Contrast media, Diagnosis, differential, THYROTOXICOSIS

Abstract

A 56-year-old man presented with typical angina pectoris lasting > 20 min associated with precordial ST-segment elevation. Urgent coronary angiography showed critical stenosis in the proximal segment of the left anterior descending artery, which resolved with intracoronary nitrate application. He was subsequently diagnosed with hyperthyroidism secondary to exposure of iodinated contrast agent which is thought to be the cause of the coronary spasm. Symptoms resolved upon treatment with propylthiouracil, slow-release diltiazem, isosorbide mononitrate, and aspirin. This unusual case highlights the importance of considering hyperthyroidism in the differential diagnosis of chest pain and coronary artery spasm. We suggest routine thyroid function testing in patients with coronary spasm.